Alert archive / Massachusetts / Flash Flood Warnings in 2004
Flash Flood Warning 37, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Sep 18, 2004, 8:00 AM EDT for Berkshire County, Massachusetts. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2004, 8:00 AM EDT (12:00 UTC)
- Expired
- Sep 18, 2004, 2:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Berkshire County, MA
The radar
The Albany radar (KENX), 80 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 0.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1385 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KALY 181200
FFWALY
MAC003-181800-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
800 AM EDT SAT SEP 18 2004
THE NATIONAL WEATHER SERVICE IN ALBANY HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS
THIS INCLUDES THE CITIES OF...PITTSFIELD...NORTH ADAMS...GREAT
BARRINGTON
* UNTIL 200 PM EDT
* AT 750 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL AMOUNTS IN EXCESS OF 3 INCHES ACROSS PARTS OF BERKSHIRE
COUNTY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILLIAMSTOWN...SHEFFIELD...SAVOY...SANDISFIELD...OTIS...NEW
ASHFORD...LENOX...LEE...HOUSATONIC...FLORIDA...CHESHIRE...BECKET...
ASHLEY FALLS AND ADAMS.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA AS RAIN...HEAVY AT TIMES...ALONG WITH EMBEDDED
THUNDERSTORMS WILL CONTINUE OVER MUCH OF BERKSHIRE COUNTY THROUGH
MID DAY.
FLOODING IS EXPECTED TO OCCUR THROUGH MID DAY ALONG SECTIONS OF THE
WHITING RIVER...KONKAPOT RIVER...UMPACHENE RIVER...SWANN
BROOK...GOOSE POND BROOK...BALDWIN BROOK...FURNACE BROOK...PARKER
BROOK...BERRY POND CREEK...MOUNT LEBANON BROOK...TRIBUTARIES OF THE
HOOSIC RIVER...LILLY BROOK...WHITMAN BROOK...DANIELS BROOK AND TOWN
BROOK.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ALBANY.
LAT...LON 4205 7349 4204 7307 4216 7308 4217 7303
4227 7303 4238 7309 4241 7302 4249 7300
4265 7297 4274 7304 4273 7325 4249 7334
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 1:50 AM EDT, 6 hours 10 minutes earlier.
Area forecast discussion, Sep 18, 1:50 AM EDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 150 AM EDT SAT SEP 18 2004 .SYNOPSIS... LOW PRESSURE WILL MOVE ACROSS THE NORTHERN MID ATLANTIC REGION AND OUT TO SEA LATER TODAY. HEAVY RAINFALL IS ASSOCIATED WITH THIS LOW ACROSS THE SOUTHERN TWO THIRDS OF THE COUNTY WARNING AREA. DRIER AIR WILL MOVE IN FROM THE NORTH AND WEST TODAY. BY TONIGHT...THE COUNTY WARNING AREA WILL BE IN A DRY AIR MASS. AN ANTICYCLONE WILL BUILD FROM NORTH OF THE GREAT LAKES EARLY TODAY TO BE CENTERED OVER NEW YORK AND NEW ENGLAND MONDAY. A TIGHT PRESSURE GRADIENT WILL BE ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND SUNDAY...AND WILL QUICKLY RELAX SUNDAY NIGHT. THE ANTICYCLONE WILL SINK SOUTHWARD ACROSS THE MID ATLANTIC REGION TUESDAY AND WEDNESDAY. A WEAK COOL FRONT WILL MOVE TO NEAR THE ST LAWRENCE VALLEY WEDNESDAY EVENING AND WILL WASH OUT WEDNESDAY NIGHT. A LARGE ANTICYCLONE WILL IMPACT THE AREA FROM THE GREAT LAKES AND INTO THE NORTHEASTERN UNITED STATES DURING THE LATTER PORTION OF THE WEEK. && .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... ALL THE MODELS ARE INDICATING A HEAVY DUMP OF RAINFALL IN THE SOUTHEAST HALF OF THE COUNTY WARNING AREA THROUGH THIS MORNING. BASED ON THE FACT THAT SIGNIFICANT RAINFALL IS FORECAST TO OCCUR LATE THIS MORNING INTO EARLY THIS AFTERNOON IN THE SOUTHEAST...AND FACTORING IN THE USUAL LAG BETWEEN RAINFALL AND THE OCCURRENCE OF FLOODING...WE MAY EXTEND THE FLOOD WATCH UNTIL AT LEAST 2 PM...PERHAPS UNTIL 4 PM. AN EXTENSION UNTIL 430 PM...MIGHT WORK BEST LOGISTICALLY SPEAKING AS THE LATE AFTERNOON FORECAST PACKAGE WILL BE OUT AROUND THAT TIME. WE WILL BOOST THE PROBABILITY OF PRECIPITATION FORECAST TO HIGHER VALUES THAN THE PREVIOUS FORECAST ACROSS THE SOUTHEASTERN PORTION OF THE COUNTY WARNING AREA FOR TODAY. DOING THIS WOULD BE IN GOOD AGREEMENT WITH THE LATEST MODEL FORECAST GUIDANCE. WE WILL LOWER THE MAXIMUM TEMPERATURE JUST A TAD BASED ON THE LATEST GUIDANCE FROM NESTED GRID...ETA AND AVIATION MODEL FORECASTS. RAPID CLEARING IS INDICATED TONIGHT. THE TEMPERATURE WILL LIKELY FALL TO THE LOWER AND MID 30S IN THE SOUTHERN ADIRONDACK AREA. THESE VALUES REQUIRE THAT A FROST ADVISORY BE ISSUED. HOWEVER...THE GUIDANCE TEMPERATURES MAY BE TOO LOW AS A TIGHT GRADIENT IS FORECAST ACROSS THIS REGION...AND IT IS REASONABLE TO BELIEVE THERE WILL BE ENOUGH OF A NORTHERLY BREEZE TO KEEP THE TEMPERATURES ABOVE FROST LEVELS. ON SUNDAY...A BRISK NORTH BREEZE AND PLENTY OF SUNSHINE IS EXPECTED FOR THE BULK OF THE DAY. THE MAXIMUM TEMPERATURES WILL BE LOWERED A TAD FROM WHAT WAS FORECAST IN THE PREVIOUS GUIDANCE. SUNDAY NIGHT WILL FEATURE A CLEAR SKY...LIGHTER WIND...AND THE POTENTIAL FOR FROST IN AT LEAST THE REGION FROM THE SOUTHERN ADIRONDACKS INTO SOUTHERN VERMONT. IT IS STILL TOO EARLY TO ISSUE A HEADLINE ON ANY FROST...BUT IT SHOULD BE MENTIONED IN THE BODY OF THE ZONE FORECAST. ALL THE LATEST MODEL GUIDANCE SUGGESTS CUTTING AT LEAST A FEW DEGREES FROM THE PREVIOUSLY FORECAST MINIMUM TEMPERATURES FOR SUNDAY NIGHT. THE GUIDANCE POINTS TO TEMPERATURES LOW ENOUGH FOR A FREEZE WARNING IN A PORTION OF THE NORTHERN HERKIMER AND HAMILTON COUNTIES. && .LONG TERM (MONDAY THROUGH FRIDAY)... LATEST GUIDANCE FROM THE CANADIAN REGIONAL AND AVIATION MODELS...SUGGESTS DRY WEATHER THIS PERIOD. THE PREVIOUS FORECAST HAD A 20 PERCENT PROBABILITY FOR FRIDAY. WE MAY LOWER THE PROBABILITY && .AVIATION...WIDESPREAD MVFR AND IFR CONDITIONS THROUGH MID MORNING IN HEAVY RAINFALL. CONDITIONS IMPROVING TO VFR FROM NORTH TO SOUTH THROUGH THE AFTERNOON. VFR CONDITIONS TONIGHT. NORTHEAST WIND 5 TO 15 KNOTS TODAY...NORTH WIND TONIGHT MAINLY 10 KNOTS OR LESS. && .HYDROLOGY... HEAVY RAINFALL HAS OCCURRED ACROSS THE CATSKILLS EAST INTO THE BERKSHIRES. OVER 3 INCHES OF RAINFALL HAS BEEN REPORTED IN SOME LOCATIONS. FLASH FLOOD WARNINGS HAVE BEEN ISSUED FOR A PORTION OF THE CATSKILL REGION AND THE CAPITAL DISTRICT EARLY THIS MORNING. OTHER FLOOD WARNINGS MAY BE ISSUED DURING THE COURSE OF THE MORNING. A FLOOD WATCH IS IN EFFECT THROUGH LATE THIS MORNING. LATER THIS MORNING...THIS FLOOD WATCH MAY HAVE TO BE EXTENDED INTO THIS AFTERNOON. A LONG PERIOD OF DRY WEATHER IS LIKELY AFTER TODAY WHICH WILL ALLOW RIVERS TO RECOVER FROM THE HEAVY RAINFALL. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...FLOOD WATCH UNTIL 10 AM SAT...CTZ001-013. MA...FLOOD WATCH UNTIL 10 AM SAT...MAZ001-025. NY...FLOOD WATCH UNTIL 10 AM SAT...NYZ047>049-051>054-058>061-063>066. VT...NONE. && SHORT TERM/LONG TERM...HEMMERICH AVIATION...HEMMERICH
Hazardous weather outlook, Sep 18, 4:29 AM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 429 AM EDT SAT SEP 18 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-191100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON... BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL... CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR... EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE... GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON... HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON... LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY... MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ... NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE... RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS... SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON... TORRINGTON...TOWNSHEND...TROY...WARRENSBURG... WATERVLIET AND WHITEHALL 429 AM EDT SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... HEAVY RAINFALL HAS OCCURRED AND WILL CONTINUE TO OCCUR IN SOUTHEASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH AT LEAST THIS MORNING...AND PERHAPS INTO MID AFTERNOON FROM LITCHFIELD COUNTY WEST INTO ULSTER COUNTY. A FLOOD WATCH IS IN EFFECT THROUGH 11 AM. ANY REPORTS OF RAINFALL IN EXCESS OF 1.5 INCHES...OR STREAMS OUT OF THEIR BANKS...WOULD BE APPRECIATED AT THE NATIONAL WEATHER SERVICE IN ALBANY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Sep 18, 2:31 AM EDT, 5 hours 29 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP C 0230AM SAT SEP 18 2004 #1 0000001 000 CDSO WLSR 02321 FILE 28 DELAWARE CO SHERIFF NY0120000 SEP 18-04 TO ATTN SEMO DUTY OFFICER AT THIS TIME THE DELAWARE COUNTY EOC HAS BEEN OPENED FOR FLOODING CONDITIONS IN DELAWARE COUNTY. MOST CREEKS AND RIVERS IN THE SOUTH WESTERN PART OF THE COUNTY ARE AT BANKFUL. THERE HAS BEEN SOME ROAD DAMAGE IN THE HANCOCK AREA. LOCAL DPW AND FIRE OPERATING IN THAT LOCATION. AUTH MORRISON,GLENN W DEP DIR EMERG SERV WINNER 0229 OPER - WINNER,RICHARD A 0230
Local storm report, Sep 18, 3:09 AM EDT, 4 hours 51 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0308AM SAT SEP 18 2004
#1 0000001 000
CDSO WLSR QHQT QTRF APTS WAPT
02323 FILE 28 DELAWARE CO SHERIFF NY0120000 SEP 18-04
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
FLOOD EVENT
COUNTY(S) AFFECTED: DELAWARE
CHECK ONE OR MORE AS APPROPRIATE:
( ) - STREAM/RIVER NEAR BANKFUL
( ) - STREAM/RIVER AT BANKFULL READY TO FLOOD
(X) - FLOODING ACTUALLY OCCURING
( ) - FLOODING IS CONFINED TO FLOOD PLAIN, NO IMMENIENT DAMAGE
(X) - FLOODING IS/ABOUT TO EFFECT REAL PROPERTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): T/COLCHESTER COUNTY HWY 17
DATE AND TIME CONDITION STARTED: 09/18/04 0300 HRS
NAME OF STREAM/RIVER: BEAVERKILL RIVER
EXTENT OF DAMAGE OR AREAS IN DANGER: RIVER CURRENTLY OVER BANKS. EVACUATION IN
PROGRESS OF THE BUTTERNUT GROVE CAMPGROUND. UNKNOWN STATUS OF OCCUPANTS
REMARKS: COOKS FALLS FIRE AND LAW ENFORCEMENT ENROUTE.
AUTH PHONE #: 607 746-2336
AUTH MORRISON,GLENN W DEP DIR EMERG SERVICES WINNER 0307
OPER - WINNER,RICHARD A 0308Local storm report, Sep 18, 4:51 AM EDT, 3 hours 9 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0450AM SAT SEP 18 2004
#1 0000001 000
CDSO WLSR QHQT QTRF APTS WAPT
02324 FILE 28 DELAWARE CO SHERIFF NY0120000 SEP 18-04
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
FLOOD EVENT
COUNTY(S) AFFECTED: DELAWARE
CHECK ONE OR MORE AS APPROPRIATE:
( ) - STREAM/RIVER NEAR BANKFUL
( ) - STREAM/RIVER AT BANKFULL READY TO FLOOD
(X) - FLOODING ACTUALLY OCCURING
( ) - FLOODING IS CONFINED TO FLOOD PLAIN, NO IMMENIENT DAMAGE
(X) - FLOODING IS/ABOUT TO EFFECT REAL PROPERTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): T/COLCHESTER COUNTY HWY 17
DATE AND TIME CONDITION STARTED: 09/18/04 0300 HRS
NAME OF STREAM/RIVER: BEAVERKILL RIVER
EXTENT OF DAMAGE OR AREAS IN DANGER: EVACUATION UNDERWAY OF THE TWIN ISLAND
TRAILER PARK T/COLCHESTER
REMARKS: COOKS FALLS FIRE AND LAW ENFORCEMENT ENROUTE.
AUTH PHONE #: 607 746-2336
AUTH MORRISON,GLENN W DEP DIR EMERG SERVICES WINNER 0449
OPER - WINNER,RICHARD A 0449Local storm report, Sep 18, 6:31 AM EDT, 1 hour 29 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP C 0630AM SAT SEP 18 2004 #1 0000001 000 CDSO WLSR 02327 FILE 28 DELAWARE CO SHERIFF NY0120000 SEP 18-04 TO ATTN SEMO DUTY OFFICER NUMEROUS WATER RESCUES AND EVACUATIONS IN PROGRESS IN DELAWARE COUNTY. ACTIVITY WIDE SPREAD AROUND THE WESTERN PART OF THE COUNTY. FULL EOC ACTIVATION IN PROGRESS. AUTH MORRISON,GLENN W DEP DIR EMERG SERVICES WINNER 0629 OPER - WINNER,RICHARD A 0630
Local storm report, Sep 18, 6:43 AM EDT, 1 hour 17 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP E 0642AM SAT SEP 18 2004 #1 0000001 000 EHQT WLSR ESAP EPAP CHQT 04206 FILE 28 SP CANANDAIGUA NY1340100 SEP 18-04 TO AS CODED ROAD CLOSURES DUE TO RIVER FLOODING: ST RT 427 T/ASHLAND CR 8 (LOWMAN CROSSOVER) T/ASHLAND ST RT 352 T/BIG FLATTS LOCALIZED FLOODING IN THE VILLAGE OF WELLSBURG ABOVE MENTIONED ROADS WILL BE CLOSED FOR AN UNKNOWN DURATION OF TIME AUTH SGT TERRY STEWART OPER - CAMPBELL,KAREN A 0641
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 2:10 AM EDT | Flash Flood Warning | ALY | Berkshire | 6 hr |
Nearby
Flash Flood Warnings in Massachusetts, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.